Alert archive / Iowa / Severe Thunderstorm Warnings in 2005
Severe Thunderstorm Warning 276, NWS Des Moines, IA
NWS Des Moines, IA issued this severe thunderstorm warning at Sep 13, 2005, 11:15 AM CDT for Decatur County, Iowa. It was in force for 45 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Sep 13, 2005, 11:15 AM CDT (16:15 UTC)
- Expired
- Sep 13, 2005, 12:00 PM CDT
- In force
- 45 min
- Issued by
- NWS Des Moines, IA
- Area
- Counties, with a storm outline in the text
County Decatur County, IA
The radar
The Des Moines radar (KDMX), 121 km from the middle of the area, began a volume at 16:15 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Omaha, NE (KOAX), launched 12:00Z, 4.3 hours before the alert went out and 220 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 939 J/kg
- Mixed-layer CIN
- -307 J/kg
- Mixed-layer LCL
- 848 m above ground
- 0-6 km bulk shear
- 47 kt
- 0-1 km storm-relative helicity
- 6 m²/s²
- 0-3 km storm-relative helicity
- 29 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS53 KDMX 131615
SVRDMX
IAC053-131700-
/O.NEW.KDMX.SV.W.0276.050913T1615Z-050913T1700Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DES MOINES IA
1115 AM CDT TUE SEP 13 2005
THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
DECATUR COUNTY IN SOUTH CENTRAL IOWA.
* UNTIL NOON CDT.
* AT 1111 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 10
MILES SOUTHWEST OF LAMONI...OR 77 MILES SOUTH OF DES MOINES...AND
MOVING NORTH AT 35 MPH.
* THE SEVERE THUNDERSTORM WILL BE...
NEAR LAMONI BY 1125 AM CDT.
NEAR LAMONI MUNICIPAL AIRPORT BY 1130 AM CDT.
NEAR DECATUR CITY BY 1140 AM CDT.
NEAR VAN WERT BY 1155 AM CDT.
MOVE TO AN INTERIOR ROOM AND STAY AWAY FROM WINDOWS. IF YOU LIVE IN A
MOBILE HOME...SEEK SHELTER IN A STURDY BUILDING.
LAT...LON 4053 9414 4047 9391 4061 9359 4088 9359
4089 9395 4067 9396
$$
FORSTER2 follow-up statements
000
WWUS53 KDMX 131639
SVSDMX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
1139 AM CDT TUE SEP 13 2005
IAC053-131700-
/O.CON.KDMX.SV.W.0276.000000T0000Z-050913T1700Z/
DECATUR IA-
1139 AM CDT TUE SEP 13 2005
...A SEVERE THUNDERSTORM WARNING CONTINUES FOR DECATUR COUNTY UNTIL
NOON CDT...
AT 1136 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 6 MILES
WEST OF LEON...OR 61 MILES SOUTH OF DES MOINES...AND MOVING NORTHEAST
AT 35 MPH.
THE SEVERE THUNDERSTORM WILL BE...
5 MILES SOUTHEAST OF VAN WERT BY 1150 AM CDT.
NEAR LE ROY BY 1155 AM CDT.
THE LOCATIONS OF DECATUR CITY AND GARDEN GROVE ARE ALSO IN THE PATH
OF THIS SEVERE THUNDERSTORM.
IF YOU ARE IN THE PATH OF THIS STORM...PREPARE IMMEDIATELY FOR LARGE
HAIL...DAMAGING WINDS AND DEADLY CLOUD TO GROUND LIGHTNING. PEOPLE
OUTSIDE SHOULD MOVE TO A SHELTER...PREFERABLY INSIDE A STRONG
BUILDING BUT AWAY FROM WINDOWS.
LAT...LON 4059 9404 4058 9378 4061 9359 4088 9359
4089 9395 4067 9396
$$
FORSTER000
WWUS53 KDMX 131700
SVSDMX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
1200 PM CDT TUE SEP 13 2005
IAC053-131710-
/O.EXP.KDMX.SV.W.0276.000000T0000Z-050913T1700Z/
DECATUR IA-
1200 PM CDT TUE SEP 13 2005
...THE SEVERE THUNDERSTORM WARNING FOR DECATUR COUNTY HAS BEEN
ALLOWED TO EXPIRE...
AT 1158 AM CDT...WEATHER SERVICE DOPPLER RADAR INDICATED THAT THE
THUNDERSTORMS WHICH PROMPTED THE WARNING HAVE MOVED OUT OF THE AREA.
THEREFORE...THE SEVERE THUNDERSTORM WARNING HAS BEEN ALLOWED TO
EXPIRE.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 700 PM CDT
TUESDAY EVENING FOR IOWA.
LAT...LON 4059 9404 4058 9378 4061 9359 4088 9359
4089 9395 4067 9396
$$
FORSTERWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 13, 3:35 AM CDT, 7 hours 40 minutes earlier.
Area forecast discussion, Sep 13, 3:35 AM CDT, 7 hours 40 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DES MOINES IA 335 AM CDT TUE SEP 13 2005 .DISCUSSION... MAIN FOCUS DURING INIT TIMEFRAME WL BE MAIN FOCUS WILL BE WITH THE FNT AND POT FOR DVLPMT AS IT MOVS THRU. SWODY1 LKS GUD FOR POT FOR ANY SVR AND WL GO WITH SOME DVLPMT EARLIER RATHER THAN LATER IN THIS CASE. CAPE PRETTY MUCH NON-EXISTENT. THINGS NOT GOING THIS MRNG IN SPITE OF GOD TRANSPORT OF MSTR DUE TO DIV AT H8 DPCTD IN PROFILER NET. AREA OF CONV COMING UP FM THE SW AND SHUD SEE THINGS GO AFT SNRS. FEEL 06Z/ETA IS TOO FAST, BUT IDEA IS THERE. FNT WL BE TO THE S AND DONT XPCT MUCH IN THE WAY OF WX BFR THE WKND. SOME TIMING PROBS WITH THAT WITH ABT A 24 HR DIF BTWN GEM/SEF AND GFS, SO NO MAJOR CHNGS PLANNED FOR NOW. WUD NOT BE SURPRISED TO SEE ANOTHER ROUND ERY NXT WK. GFS HAS BEEN MORE INSISTENT WITH TROF MOVG THRU, THOUGH FEEL IT IS TOO STRONG. LIKE SOFTER GEM ON THIS EVENT AND THEREFORE WENT FOR LOW POPS. && .DMX WATCHES/WARNINGS/ADVISORIES...NONE. &&
Hazardous weather outlook, Sep 13, 5:31 AM CDT, 5 hours 44 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DES MOINES IA 531 AM CDT TUE SEP 13 2005 IAZ004>007-015>017-023>026-033>036-044>047-057-058-141045- EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO- POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-SAC-CALHOUN-WEBSTER-HAMILTON- CRAWFORD-CARROLL-GREENE-BOONE-AUDUBON-GUTHRIE- 531 AM CDT TUE SEP 13 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA...NORTHWEST OF AN ATLANTIC TO AMES TO WAVERLY LINE. .DAY ONE...TODAY AND TONIGHT THERE WILL BE A CHANCE OF THNDERSTORMS TODAY INTO THE EARLY EVENING HOURS. IT DOES NOT APPEAR THAT SEVERE WEATHER IS LIKELY WITH THESE STORMS. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY THERE WILL BE A CHANCE FOR THUNDERSTORMS NORTH OF U.S. HIGHWAY 30 ON SUNDAY. IT IS TOO EARLY TO DETERMINE THE SEVERE POTENTIAL...HOWEVER SEVERE WEATHER APPEARS TO BE UNLIKELY. .SPOTTER INFORMATION STATEMENT... SPOTTER IS NOT EXPECTED AT THIS TIME. IAZ027-028-037>039-048>050-059>062-070>075-081>086-092>097-141045- BUTLER-BREMER-HARDIN-GRUNDY-BLACK HAWK-STORY-MARSHALL-TAMA-DALLAS- POLK-JASPER-POWESHIEK-CASS-ADAIR-MADISON-WARREN-MARION-MAHASKA- ADAMS-UNION-CLARKE-LUCAS-MONROE-WAPELLO-TAYLOR-RINGGOLD-DECATUR- WAYNE-APPANOOSE-DAVIS- 531 AM CDT TUE SEP 13 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA...SOUTHEAST OF AN ATLANTIC TO AMES TO WAVERLY LINE. .DAY ONE...TODAY AND TONIGHT SCATTERED THUNDERSTORMS WILL OCCUR THIS MORNING...WITH A BETTER CHANCE THIS AFTERNOON INTO THIS EVENING. A FEW OF THE STORMS MAY BECOME SEVERE WITH THE MAIN THREAT BEING WINDS OF 60 TO 70 MPH AND HAIL UP TO THE SIZE OF NICKLES. THE BEST CHANCE FOR SEVERE THUNDERSTORMS WILL BE FROM LATE MORNING INTO THE AFTERNOON. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY THERE WILL BE A CHANCE FOR THUNDERSTORMS EAST OF INTERSTATE 35 ON SUNDAY. IT IS TOO EARLY TO DETERMINE THE SEVERE POTENTIAL...HOWEVER SEVERE WEATHER APPEARS TO BE UNLIKELY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED FROM 1000 AM THIS MORNING UNTIL 500 PM THIS AFTERNOON.
In the hours before
Local storm report, Sep 13, 7:51 AM CDT, 3 hours 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
751 AM CDT TUE SEP 13 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0614 AM HAIL N DIAGONAL 40.81N 94.34W
09/13/2005 0.75 INCH RINGGOLD IA TRAINED SPOTTER
&&
STEACHOUThe office that day
Everything else NWS Des Moines, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 13, 6:09 AM CDT | Severe Thunderstorm Warning | DMX | Ringgold | 24 min |
| Sep 13, 11:26 AM CDT | Severe Thunderstorm Warning | DMX | Ringgold | 49 min |
| Sep 13, 11:48 AM CDT | Severe Thunderstorm Warning | DMX | Clarke, Union | 42 min |
| Sep 13, 11:58 AM CDT | Severe Thunderstorm Warning | DMX | Madison, Warren | 42 min |
| Sep 13, 12:23 PM CDT | Severe Thunderstorm Warning | DMX | Cass | 39 min |
| Sep 13, 12:32 PM CDT | Severe Thunderstorm Warning | DMX | Dallas, Polk | 31 min |
| Sep 13, 12:49 PM CDT | Severe Thunderstorm Warning | DMX | Adair | 48 min |
| Sep 13, 2:38 PM CDT | Severe Thunderstorm Warning | DMX | Bremer, Butler | 37 min |
Nearby
Severe Thunderstorm Warnings in Iowa, 2005Every severe thunderstorm warning in 2005
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.